Global existence and partial regularity results for the evolution of harmonic maps

  • Michael Struwe
Part of the Progress in Nonlinear Differential Equations and Their Applications book series (PNLDE, volume 4)


Consider a compact, m-dimensional Riemannian manifold M with metric \(\gamma = {({\gamma _{\alpha \beta }})_{1 \leqslant \alpha ,\beta \leqslant m}}\) and with \(\partial M = O,\;or\;M = {R^m},m \geqslant 2\). For a compact, ℓ-dimensional manifold N, ∂N = Ø, with metric \(g = {({g_{ij}})_{{1_{ \leq i,j \leqslant l}}}}\) and C1-maps u: M → N let
$$ E\left( u \right) = \int\limits_M {e\left( u \right)}dM $$
be the energy of u, with density
$$ \begin{array}{*{20}{c}}{e\left( u \right) = \frac{1}{2}{\gamma ^{\alpha \beta }}{g_{ij}}\left( u \right)}&{\frac{\partial }{{\partial {x_\beta }}}} \end{array}{u^j} $$
and volume element
$$ dM = \sqrt {\left| \gamma \right|} dx,\left| \gamma \right| = \det \left( {{\gamma _{\alpha \beta }}} \right), $$
in local coordinates.


Homotopy Class Partial Regularity Global Weak Solution Monotonicity Formula Monotonicity Estimate 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [Ba]
    Baldes, A.: Stability and uniqueness properties of the equator map from the ball into an ellipsoid, Math. Z.Google Scholar
  2. [BCL]
    Brezis, H.- Coron, J.-M.- Lieb, E.: Harmonic maps with defects, Comm. Math. Phys. 107 (1986), 649 – 705MathSciNetCrossRefzbMATHGoogle Scholar
  3. [Cha]
    Chang, K.C.: Heat flow and boundary value problems for harmonic maps, preprint (1988)Google Scholar
  4. [Che]
    Chen, Y.: Weak solutions to the evolution problem of harmonic maps, Math. Z. (in press)Google Scholar
  5. [CS]
    Chen, Y.- Struwe, M.: Existence and partial regularity for the heat flow for harmonic maps, Math. Z. (in press)Google Scholar
  6. [ES]
    ES] Eells, J.- Sampson, J.H.: Harmonic mappings of Riemannian manifolds, Am. J. Math. 86 (1964), 109 – 160MathSciNetCrossRefzbMATHGoogle Scholar
  7. [EW]
    Eells, J.- Wood, J.C.: Restrictions on harmonic maps of surfaces, Topology 15 (1976), 263 – 266MathSciNetCrossRefzbMATHGoogle Scholar
  8. [GG]
    Giaquinta, M.- Giusti, E.: On the regularity of the minima of variational integrals, Acta Math. 148 (1982), 31 – 40MathSciNetCrossRefzbMATHGoogle Scholar
  9. [Ha]
    Hamilton, R.: Harmonic maps of manifolds with boundary, Springer lecture notes 471, Berlin-Heidelberg-New York (1975)Google Scholar
  10. [JK]
    Jäger, W.- Kaul, H.: Rotationally symmetric harmonic maps from a ball into a sphere and the regularity problem for weak solutions of elliptic systems, J. Reine Angew. Math. 343 (1983), 146 – 161MathSciNetzbMATHGoogle Scholar
  11. [KRS]
    Keller, J.- Rubinstein, J.- Sternberg, P.: Reaction-diffusion processes and evolution to harmonic maps, preprint (1988)Google Scholar
  12. [Le]
    Lemaire, L.: Applications harmoniques de surfaces Riemanniennes, J. Diff. Geom. 13 (1978), 51 – 78MathSciNetzbMATHGoogle Scholar
  13. [SaU]
    Sacks, J.- Uhlenbeck, K.: The existence of minimal immersions of 2-spheres, Ann. Math. 113 (1981), 1 – 24MathSciNetCrossRefzbMATHGoogle Scholar
  14. [Sc]
    Schoen, R.M.: Analytic aspects of the harmonic map problem, in: Seminar on nonlinear PDE, Chern ( Ed. ), Springer 1984Google Scholar
  15. [SU 1]
    Schoen, R.M., Uhlenbeck, K.: A regularity theory for harmonic maps, J. Diff. Geom. 17 (1982), 307 – 335MathSciNetzbMATHGoogle Scholar
  16. [SU 2]
    Schoen, R.M., Uhlenbeck, K.: Boundary regularity and the Dirichlet problem for harmonic maps, J. Diff. Geom. 23 (1984)Google Scholar
  17. [Sh] Shatah, J.: Weak solutions and development of singularities of the SU(2)
    a- model, Comm. Pure Appl. Math. 41 (1988), 459 – 469Google Scholar
  18. [St 1]
    Struwe, M.: On the evolution of harmonic mappings of Riemannian surfaces, Comm. Math. Helv. 60 (1985), 558 – 581MathSciNetCrossRefzbMATHGoogle Scholar
  19. [St 2]
    Struwe, M.: Heat-flow methods for harmonic maps of surfaces and applications to free boundary problems, Proc. VIII Latin Amer. Conf. Math. (in press)Google Scholar
  20. [St 3]
    Struwe, M.: On the evolution of harmonic maps in higher dimensions, J. Diff. Geom. (in press)Google Scholar

Copyright information

© Springer Science+Business Media New York 1990

Authors and Affiliations

  • Michael Struwe
    • 1
  1. 1.Mathematik, ETH-ZentrumZürichGermany

Personalised recommendations